Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 152, NWS Denver/Boulder, CO

August 5, 2015Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2015, 6:21 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2015, 6:21 PM MDT (00:21 UTC)
Expired
Aug 5, 2015, 6:45 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 174 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
3817 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS55 KBOU 060021
SVRBOU
COC075-095-115-060045-
/O.NEW.KBOU.SV.W.0152.150806T0021Z-150806T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
621 PM MDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...
  SOUTHWESTERN SEDGWICK COUNTY IN NORTHEASTERN COLORADO...
  EAST CENTRAL LOGAN COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 645 PM MDT

* AT 619 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PROCTOR...OR
  20 MILES NORTHEAST OF STERLING...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAXTUN...FLEMING AND CROOK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL...STRONG POTENTIALLY DAMAGING WINDS AND CONTINUOUS CLOUD 
TO GROUND LIGHTNING ARE OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 4077 10300 4088 10283 4076 10248 4052 10273
TIME...MOT...LOC 0019Z 299DEG 21KT 4078 10286 

HAIL...1.00IN
WIND...60MPH

$$

BAKER
2 follow-up statements
366 
WWUS55 KBOU 060040
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
640 PM MDT WED AUG 5 2015

COC075-095-115-060045-
/O.CON.KBOU.SV.W.0152.000000T0000Z-150806T0045Z/
PHILLIPS CO-SEDGWICK CO-LOGAN CO-
640 PM MDT WED AUG 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN PHILLIPS...SOUTHWESTERN SEDGWICK AND EAST CENTRAL
LOGAN COUNTIES...

AT 635 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF FLEMING...OR 24 MILES EAST OF STERLING...MOVING SOUTHEAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAXTUN...FLEMING AND CROOK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 604 PM MDT...A TRAINED NWS WEATHER SPOTTER REPORTED 1 INCH 
DIAMETER HAIL 4 MILES NORTHWEST OF THE TOWN OF PROCTER IN EAST 
CENTRAL LOGAN COUNTY. 

AT 610 PM MDT...ANOTHER TRAINED NWS WEATHER SPOTTER REPORTED 1 INCH 
DIAMETER 2 MILES NORTHWEST OF PROCTER. SPOTTER ALSO INDICATED HAIL 
PILES UP A COUPLE INCHES DEEP AND HAIL DAMAGE TO CORN FIELDS IN THE 
AREA. 

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4077 10300 4088 10283 4076 10248 4052 10273
TIME...MOT...LOC 0035Z 299DEG 21KT 4073 10275 

HAIL...0.88IN
WIND...60MPH

$$

BAKER
494 
WWUS55 KBOU 060044
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
644 PM MDT WED AUG 5 2015

COC075-095-115-060054-
/O.EXP.KBOU.SV.W.0152.000000T0000Z-150806T0045Z/
PHILLIPS CO-SEDGWICK CO-LOGAN CO-
644 PM MDT WED AUG 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PHILLIPS...
SOUTHWESTERN SEDGWICK AND EAST CENTRAL LOGAN COUNTIES WILL EXPIRE AT
645 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.  HOWEVER SMALL HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4077 10300 4088 10283 4076 10248 4052 10273
TIME...MOT...LOC 0038Z 299DEG 21KT 4073 10275 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:10 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 5, 3:10 PM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
310 PM MDT WED AUG 5 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 310 PM MDT WED AUG 5 2015

UPPER LEVEL WAVE MOVING EASTWARD ACROSS WYOMING HAS BROUGHT SOME
WEAK QG LIFT TO OUR AREA WHICH IS AIDING THE CONVECTIVE
DEVELOPMENT THIS AFTERNOON. THIS LIFT WILL DRAG ACROSS THE
NORTHERN PORTIONS OF THE CWA OVERNIGHT AND MAY BE SUFFICIENT TO
KEEP A LOW PRECIPITATION THREAT GOING ALONG THE WYOMING/NEBRASKA
BORDERS THROUGH THE NIGHT. GPS-MEASURED INTEGRATED PRECIPITABLE
WATER NUMBERS ARE UP A BIT FROM 24 HOURS AGO BUT STILL ARE NOT
TERRIBLY EXCITING. LATEST/18Z-19Z ACARS SOUNDINGS INDICATE AN
INVERSION IN THE MID LEVELS AND A PEEK OUT THE WINDOW SHOWS LITTLE
IN THE WAY OF VERTICAL DEVELOPMENT AT THE MOMENT. HOWEVER...CANNOT
RULE OUT ISOLATED EVENING ACTIVITY PRETTY MUCH EVERYWHERE.
OVERNIGHT LOWS WILL LIKELY BE A BIT WARMER TONIGHT THAN LAST
NIGHT.

PRETTY DECENT QG SUBSIDENCE ALONG WITH MORE DOWNSLOPE LOW-LEVEL
FLOW ARE FORECAST TO IMPACT THINGS TOMORROW. CONSEQUENTLY THERE
WILL PROBABLY BE LESS CONVECTIVE CLOUDS AROUND AND MAXIMUM
TEMPERATURES SHOULD BE COMPARABLE TO TODAY...IF NOT A TOUCH
WARMER. BREEZY CONDITIONS ARE ALSO EXPECTED WITH GUSTS AROUND 40
MPH IN THE HIGHER ELEVATIONS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 103 PM MDT WED AUG 5 2015

AFTER A QUIET NIGHT THURSDAY NIGHT...MOISTURE WILL INCREASE ON
SOUTHWEST FLOW ALOFT FRIDAY. CLOUD COVER SHOULD SPREAD INTO THE
MOUNTAINS IN THE MORNING AND OVER THE PLAINS IN THE AFTERNOON.
LIKE SO MANY OF THESE INCREASING MOISTURE DAYS RECENTLY...THE
COMBINATION OF THE CLOUD COVER COMING EARLY AND A LITTLE WARMING
ALOFT MAY LIMIT THE INSTABILITY DESPITE THE GREATER MOISTURE. I
BUMPED POPS UP A BIT IN THE MOUNTAINS IN THE AFTERNOON...BUT HELD
THE BEST CHANCE OF RAIN FOR FRIDAY NIGHT WHEN THERE IS BETTER LIFT
IN A MORE MOIST/NEUTRAL AIRMASS. MODELS ARE FAIRLY CONSISTENTLY
SHOWING AN AREA OF SIGNIFICANT RAIN OVER NORTHEASTERN COLORADO IN
THE EVENING.

SATURDAY AND SUNDAY WILL BE A BIT DRIER BEHIND THE
SHORTWAVE...WITH SOME DRYING OVER THE NORTHWEST PART OF THE AREA
BUT STILL SOME LOW LEVEL MOISTURE AND INSTABILITY. EXPECT SEASONAL
TEMPS AND THUNDERSTORM ACTIVITY OVER THE WEEKEND.

THE RIDGE STRENGTHENS AGAIN IN THE EARLY PART OF NEXT WEEK. SOME
DISAGREEMENT ON THE LATITUDE WITH THE ECMWF SHOWING THE RIDGE AXIS
OVER THE HIGH PLAINS AND THE GFS HOLDING IT A BIT FURTHER WEST.
EITHER WAY THE AIR ON THE WEST SIDE OF THE RIDGE IS INITIALLY
DRY...SO WE SHOULD GET AT LEAST 2 OR 3 DAYS OF HOT AND RELATIVELY
DRY WEATHER BEFORE MOISTURE IS DRAWN NORTHWARD. EVEN THE FURTHER
EAST ECMWF BRINGS A MOISTURE PLUME UP INTO THE GREAT BASIN FIRST
ON TUE/WED KEEPING IT WELL WEST OF US. GFS HAS US BETTER PROTECTED
WITH A DIFFUSE TRICKLE OF MOISTURE TOWARD THE SAN JUANS BY WED BUT
NO BIG PLUME.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 310 PM MDT WED AUG 5 2015

JUST A SMALL THREAT OF -SHRA/-TSRA AT THE TERMINALS THIS EVENING
WITH GUSTY WINDS THE MAIN THREAT. THIS THREAT SHOULD DIMINISH
AFTER SUNDOWN. DRAINAGE WINDS EXPECTED OVERNIGHT WITH ANOTHER
ROUND OF BREEZY WESTERLIES ON TAP FOR THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ET
LONG TERM...GIMMESTAD
AVIATION...ET
Hazardous weather outlook, Aug 5, 11:05 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1105 AM MDT WED AUG 5 2015

COZ030>051-061715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1105 AM MDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS TODAY...MAINLY OVER THE MOUNTAINS...FOOTHILLS
AND SOUTH PARK. THERE MAY ALSO BE A FEW STORMS OVER THE PLAINS
AREAS NEAR THE NORTHERN COLORADO BORDER. WIND GUSTS TO 40 OR 50
MPH MAY OCCUR WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL BE HOT...DRY AND BREEZY THURSDAY UNDER A RIDGE OF HIGH
PRESSURE. ON FRIDAY THERE WILL BE SOME INCREASE IN MOISTURE IN
THE AFTERNOON WITH A SLIGHT CHANCE OF THUNDERSTORMS. A MOIST
SOUTHWESTERLY FLOW ALOFT WILL BRING A BIT MORE MOISTURE AND
SLIGHTLY COOLER TEMPERATURES WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. FOR EARLY NEXT WEEK THE
TREND WILL BE A LITTLE WARMER AND DRIER AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/ET

In the hours before

Local storm report, Aug 5, 6:20 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
620 PM MDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             4 NW PROCTOR            40.84N 102.98W
08/05/2015  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

&&

KFREDIN

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.